Heavy Snow, Northern Aitkin
- When
- March 9, 3:00 AM CST to 11:00 PM CST
- Where
- Northern Aitkin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.608, -93.415 (the zone’s center; the record gives no point)
A winter storm brought heavy snow of 6 to 7 inches to parts of north central Minnesota.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A winter storm brought heavy snow of 6 to 7 inches to parts of north central Minnesota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Mar 8, 11:35 PM CST, 3 hours 25 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
1135 PM CST FRI MAR 8 2013
.AVIATION.../06 TAF ISSUANCE/
THE CURRENT WIDESPREAD VFR CONDITIONS ACROSS THE NE MINNESOTA AND
NW WISCONSIN ARE EXPECTED TO GIVE WAY TO DETERIORATING CONDITIONS
LATE TONIGHT AND INTO SATURDAY MORNING AS A WINTER STORM SYSTEM
PREPARES TO AFFECT THE REGION. A NORTHWARD SURGE OF MOISTURE WILL
RESULT IN LOWERING CIGS AND A MIXTURE OF PRECIPITATION LATE
TONIGHT AND TOMORROW MORNING. WIDESPREAD LIFR/IFR CONDITIONS WILL
DEVELOP BY SUNRISE...AND LIKELY CONTINUE THROUGH AT LEAST SATURDAY
EVENING. PRECIPITATION WILL BEGIN TO MOVE INTO THE KBRD AREA SOON
AND SPREAD NORTH AND EAST ACROSS THE REGION LATE TONIGHT INTO THE
MORNING. THERE WILL BE AN INITIAL BAND OF FREEZING RAIN AND SNOW
LATE TONIGHT AND EARLY TOMORROW MORNING BEFORE THE PRECIPITATION
TRANSITIONS TO SNOW FOR MOST OF NE MINNESOTA. THE PRECIPITATION
WILL TRANSITION TO RAIN FOR NW WISCONSIN TOMORROW DUE TO WARMER
TEMPERATURES. MUCH OF THE REGION WILL SEE REDUCED VISIBILITY FROM
EITHER THE PRECIPITATION OR FROM BR/FG.
&&
.PREV DISCUSSION... /ISSUED 838 PM CST FRI MAR 8 2013/
UPDATE...
THE MAIN FOCUS FOR THIS UPDATE WAS TO DETERMINE IF THE PCPN
TIMING/AMOUNT/TYPE FORECAST WAS SUFFICIENT THROUGH TONIGHT AS A
WINTER STORM SYSTEM PREPARES TO AFFECT THE NORTHLAND.
AT 0215Z...THERE WAS A SURFACE LOW PRESSURE SYSTEM IN THE SOUTHERN
PLAINS WITH A WEAK INVERTED TROUGH EXTENDING NNE INTO THE NORTHERN
PLAINS. WE ARE EXPECTING A NORTHWARD SURGE OF MOISTURE TONIGHT AS
THIS SYSTEM BEGINS TO MOVE EAST AND THE INVERTED TROUGH EXTENDING
TO WESTERN MINNESOTA BECOMES MORE PRONOUNCED. IT STILL LOOKS LIKES
PCPN...MAINLY IN THE FORM OF FREEZING RAIN...WILL BEGIN TO MOVE
INTO THE SOUTHWESTERN FORECAST AREA AROUND MIDNIGHT. THERE WAS
ALREADY AN AREA OF FREEZING RAIN OVER NORTHEASTERN SOUTH DAKOTA
THAT WAS STEADILY MOVING TO THE NORTHEAST. THE MODELS WERE NOT
PICKING UP ON THE PCPN VERY WELL..BUT IT MIGHT BE TIED TO MID-
LEVEL FRONTOGENESIS. THE 00Z NAM12 600 HPA AND 575 HPA
FRONTOGENESIS WERE SHOWING A SMALL BAND OF ALMOST NEARLY WHERE THE
CURRENT RAIN WAS...AND IT MOVES THE FRONTOGENETICAL BAND INTO THE
SOUTHWESTERN FORECAST BEFORE MIDNIGHT. THEREFORE...INTRODUCED
LIKELY PCPN FOR THE SOUTHWESTERN FORECAST BY MIDNIGHT. THE CHANCES
THEN INCREASE AND SPREAD NORTH AND EAST THROUGH THE NIGHT.
HOWEVER...SINCE THE LATEST MODELS SEEM TO SLOW DOWN THE TIMING AT
WHICH PCPN MOVES INTO THE EASTERN FORECAST AREA...ESPECIALLY
WISCONSIN...SLOWED THE INCREASE OF POPS INTO THE EASTERN FORECAST
AREA.
TRIED TO KEEP THINGS SIMPLE BY FORECASTING A MIX OF FREEZING RAIN
AND SNOW ACROSS THE SOUTHERN 2/3 OF THE FORECAST AREA AND A MIX OF
SNOW AND FREEZING DRIZZLE ACROSS THE NORTHERN 1/3 OF THE FORECAST
AREA. THIS IS BECAUSE THE NORTHERN FORECAST DOES NOT LOOK
FAVORABLE FOR FREEZING RAIN. THE MODEL SOUNDINGS INDICATE IT
SHOULD QUICKLY SATURATE DEEPLY AND IT SHOULD NOT BE WARM ENOUGH TO
CAUSE THE SNOW TO MELT WHILE FALLING THROUGH THE LAYER. BUT JUST
IN CASE...WANTED SOME MENTION OF FREEZING PCPN ACROSS THE NORTH.
ALSO KEPT THE INHERITED FORECAST OF PATCHY FOG ACROSS THE FORECAST
AREA SINCE THE VERY LIGHT WINDS AND INCREASING MOISTURE LOW LEVEL
MOISTURE COULD RESULT IN SOME FOG.
AS FAR AS HEADLINES GO...AM PLANNING TO KEEP THE INHERITED
ADVISORIES NEARLY AS THEY AREA. AM HESITANT TO MAKE ANY CHANGES
WITHOUT HAVING LOOKED AT MUCH OF ANY NEW DATA COMPARED TO THE DAY
SHIFT. THINK THERE COULD BE THE NEED TO UPGRADE SOME OF THE
ADVISORIES TO WARNINGS...BUT I AM PLANNING ON LETTING THE NIGHT
SHIFT TAKE A LOOK AT THE LATEST MODELS TO MAKE THAT CALL.
PREV DISCUSSION... /ISSUED 321 PM CST FRI MAR 8 2013/
SHORT TERM...THROUGH SATURDAY.
COMPLEX FORECAST OVER THE NEXT 36 TO 42 HOURS...AS A STORM IS POISED
TO AFFECT THE NORTHLAND LATER TONIGHT...INTO SUNDAY MORNING.
THE MODELS WERE IN DECENT AGREEMENT THROUGH THE SHORT TERM...AND A
BLEND WAS USED FOR PRECIP AMOUNTS/TYPE/TIMING. THE 12Z NAM/12Z GFS
WERE IN PRETTY GOOD AGREEMENT REGARDING PRECIP AMOUNTS...WITH THE
12Z ECMWF INDICATING LESSER AMOUNTS.
WAA WILL CONTINUE TONIGHT...WITH A WARM NOSE FROM 1C TO 4C
DEVELOPING OVER THE SOUTHERN HALF OF THE CWA. PRECIP WATER VALUES
WILL RANGE FROM A HALF INCH ACROSS THE FAR NORTH...TO THREE QUARTERS
OF AN INCH SOUTH. AN INVERTED SURFACE TROUGH WILL DEVELOP
OVERNIGHT...WITH A JET STREAK MOVING ACROSS ONTARIO TONIGHT AHEAD OF
AN UPPER LEVEL TROUGH. FGEN IS FORECAST TO DEVELOP...AND WITH OUR
CWA UNDER SLIGHTLY ANTICYCLONIC FLOW ALOFT WE COULD SEE SOME BANDS
OF HEAVIER PRECIP DEVELOP OVERNIGHT INTO SATURDAY MORNING. THE NAM
RUNS AT 12Z AND NOW 18Z DEPICT A HEAVIER BAND OF SNOW OVER NORTHERN
ITASCA/KOOCHICHING/NORTHERN SAINT LOUIS COUNTY...SO WE'LL HAVE TO
WATCH THAT CLOSELY AND MAY HAVE TO INCREASE SNOW AMOUNTS WHERE THIS
BAND SETS UP. MOST MODELS AGREE ON COOLING THAT WARM NOSE OVER OUR
MN ZONES BY LATE SATURDAY MORNING...BUT AS IS OFTEN THE CASE...THEY
MAY BE OVERDOING THE COOLING. WE KEPT A MIX OF SNOW/FREEZING RAIN
GOING LONGER OVER THE SOUTHERN HALF OF OUR MN ZONES SATURDAY...AND
WILL HAVE TO ADJUST AS WE PROGRESS THROUGH SATURDAY. THE THREAT FOR
FREEZING RAIN WILL OCCUR ESPECIALLY LATE TONIGHT IN THE SOUTH...AND
ACROSS THE SOUTHERN HALF BETWEEN 12Z-18Z SATURDAY. TEMPERATURES ARE
FORECAST TO WARM ABOVE FREEZING FOR MOST AREAS BY SATURDAY
AFTERNOON...BUT SUBSURFACE TEMPS REMAIN BELOW FREEZING...SO KEPT THE
MENTION OF FREEZING RAIN THROUGH THE AFTERNOON OVER NORTHWEST
WISCONSIN/PINE COUNTY IN MN.
WE HAVE OPTED TO GO WITH A WINTER WEATHER ADVISORY FOR OUR ENTIRE
CWA...ALTHOUGH JUST FOR SATURDAY MORNING OVER
SAWYER/PRICE/BAYFIELD/ASHLAND/IRON COUNTIES IN WISCONSIN. THE THREAT
FOR HIGHER SNOW AMOUNTS STILL EXISTS OVER OUR MN ZONES...BUT JUST
DON'T HAVE THE CONFIDENCE TO UPGRADE TO A WARNING AT THIS TIME. WE
WILL MENTION SNOWFALL OVER OUR MINNESOTA ZONES FROM 3 TO 7 INCHES.
LATER SHIFTS WILL LIKELY BE ABLE TO NARROW THAT RANGE DOWN ONCE SOME
OF THE UNCERTAINTY REVOLVING PRECIP TYPE AND LOCATION OF THE HEAVIER
BAND DIMINISHES.
LONG TERM...SATURDAY NIGHT THROUGH THURSDAY.
UPPER LEVEL LONG WAVE TROF PUSHES THE COLD FRONT OUT OF THE FA BY
12Z SUNDAY. STILL PLENTY OF LOW LEVEL CONVERGENCE ALONG AND AHEAD OF
THE FRONT. KEPT WITH THE MIXED PTYPE OVER NW WI EARLY SATURDAY
EVENING WHICH IS SUPPORTED BY FORECAST SOUNDINGS. HAVE THE PTYPE ALL
SNOW AFTER 03Z AS THE COLD AIR REACHES THE LOW LEVELS FOR THE
CHANGEOVER. MID LEVEL FGEN ALONG THE FRONT WILL MAKE IT A VERY
EFFICIENT PCPN PRODUCER. SOME LINGERING -SN IS EXPECTED SUNDAY
MORNING ACROSS THE WI FA AND PINE COUNTY MN. THIS IS THANKS TO AN
AREA OF CHANNELED VORTICITY BEHIND THE UPPER TROF. GFS/NAM ARE
SLOWEST TO END PCPN SUNDAY AFTERNOON WHILE ECMWF HAS BEEN THE
FASTEST. GFS/NAM HAVE SUPPORT FROM UKMET/GEM SO HAVE LINGERED A -SN
MENTION ACROSS MOST OF NW WI SUNDAY AFTERNOON. HIGH PRESSURE BEGINS
WORKING OVER THE REST OF THE FA SUNDAY. SOME LIGHT LES SHOWERS ARE
POSSIBLE SUNDAY NIGHT AS COLD AIR SURGES OVER LAKE SUPERIOR. AMOUNTS
WILL BE LIGHT HOWEVER. A SERIES OF CLIPPERS ARE PROGGED TO AFFECT
THE FA MONDAY THROUGH THURSDAY.
&&
.POINT TEMPS/POPS...
DLH 25 34 21 29 / 70 100 60 10
INL 23 34 15 25 / 80 100 30 10
BRD 27 36 19 28 / 90 100 50 10
HYR 27 36 26 31 / 50 100 80 20
ASX 27 36 26 31 / 30 100 70 20
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...WINTER WEATHER ADVISORY FROM 4 AM CST SATURDAY TO 7 AM CDT
SUNDAY FOR MNZ011-012-019>021-037-038.
WINTER WEATHER ADVISORY FROM 4 AM SATURDAY TO MIDNIGHT CST
SATURDAY NIGHT FOR MNZ010-018-025-026-035.
WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST SATURDAY NIGHT FOR
MNZ033-034-036.
WI...WINTER WEATHER ADVISORY FROM 4 AM CST SATURDAY TO 7 AM CDT
SUNDAY FOR WIZ001-006-007.
WINTER WEATHER ADVISORY FROM 6 AM TO NOON CST SATURDAY FOR
WIZ002>004-008-009.
&&
SHORT TERM...GROCHOCINSKI
AVIATION...GROCHOCINSKIHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 344 PM CST FRI MAR 8 2013 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-091130- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 344 PM CST FRI MAR 8 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT A WINTRY MIX OF SNOW AND FREEZING RAIN IS POSSIBLE TONIGHT...WITH THE PRECIPITATION BECOMING MORE WIDESPREAD LATE AND OVER WESTERN AREAS. WINTER WEATHER ADVISORIES ARE IN EFFECT ACROSS THE NORTHLAND...SEE THE LATEST WINTER WEATHER MESSAGES AND FORECAST FOR ADDITIONAL DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SNOW AND FREEZING RAIN WILL CONTINUE ON SATURDAY...TRANSITIONING TO MAINLY SNOW SATURDAY NIGHT. MUCH OF NORTHEAST MINNESOTA WILL SEE SNOWFALL BY SUNDAY MORNING OF 3 TO 7 INCHES...WITH A BAND OF HEAVIER SNOW POSSIBLE OVER FAR NORTHERN MINNESOTA. SOME ICE ACCUMULATION IS ALSO LIKELY...MAINLY OVER THE SOUTHERN HALF. WINTER WEATHER ADVISORIES ARE IN EFFECT ACROSS THE NORTHLAND...SEE THE LATEST WINTER WEATHER MESSAGES AND FORECAST FOR ADDITIONAL DETAILS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT. MELDE MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
The national radar mosaic for the moment the first event began.
4 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, March 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 441081, 441082, 441078, 441080.